DAVID A. BUSHINSKY, M.D.; F. JOHN GENNARI, M.D.
Marked hyperkalemia was observed during and immediately after an infusion of arginine monohydrochloride in two patients with severe hepatic disease and moderate renal insufficiency. Both patients had received brief courses of spironolactone before arginine treatment. In one of the patients, the hyperkalemia was associated with a fatal cardiac arrhythmia. Arginine has been shown to shift potassium from cells to the extracellular compartment, an effect directly related to its serum concentration. The profound hyperkalemia that occurred in these two patients is thought to be the result of an inability to metabolize the administered arginine and excrete the excess extracellular potassium. Caution is advised in administering arginine to patients with renal or hepatic insufficiency, or both.
BUSHINSKY DA, GENNARI FJ. Life-Threatening Hyperkalemia Induced by Arginine. Ann Intern Med. 1978;89:632–634. doi: https://doi.org/10.7326/0003-4819-89-5-632
Download citation file:
Published: Ann Intern Med. 1978;89(5_Part_1):632-634.
Endocrine and Metabolism, Fluid and Electrolyte Disorders, Nephrology.
Results provided by:
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use